Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 39, NWS Wakefield, VA

May 6, 2022Bertie County, Hertford County, Northampton County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at May 6, 2022, 3:49 PM EDT for Bertie County, Hertford County, Northampton County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2022, 3:49 PM EDT (19:49 UTC)
Expired
May 6, 2022, 4:15 PM EDT
In force
26 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bertie County, NC, Hertford County, NC, Northampton County, NC

The radar

The Norfolk radar (KAKQ), 79 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:32 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2022-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2022-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:40 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 6, 1:40 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
140 PM EDT Fri May 6 2022

.SYNOPSIS...
A warm front will gradually lift north across the region today with
a triple point low riding along the boundary later this evening into
tonight. Low pressure crosses the area during the day on Saturday
and then lingers off the coast through early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1025 AM EDT Friday...

Morning update to increase PoPs across the north and west where
radar and surface observations show more light precip than was
anticipated earlier this morning. Also took a degree or two off
of high temps to account for a slower northward progression to
the warm front this afternoon. Otherwise the forecast remains on
track for this afternoon with no major changes in the severe
outlook from SPC this morning.

Previous discussion:

A surface low pressure system is expected to develop east of the
mountains across northern NC and southern VA this afternoon as the
upper-level low pressure moves closer to the area. This low pressure
will track E-NE along the stalled frontal boundary draped across the
region. This stalled frontal boundary in combination with the area
of low pressure will be the focus for showers and thunderstorms
later this afternoon into tonight.

It looks like it has the potential to be a fairly active day across
the region severe weather-wise, with SPC placing a good portion of
the area (roughly I-64 and south) in an Enhanced Risk (3 out of 5)
for severe weather. There is a Slight Risk north of I-64 (Marginal
Risk across the MD Eastern Shore). The combination of increasing low
level moisture (dew points upper 60s along and south of the
boundary) and surface heating will allow for convection to develop
this afternoon. Forecast MUCAPE values in excess of 1500-2000 J/kg
south of the boundary along with 0-6km shear of 60+ kts will favor
supercell development. It should also be noted that effective SRH
values increase to 200-300 m2/s2 later this afternoon and evening
with a backed wind at the surface allowing for rotating updrafts. As
a result, SPC has placed much of the southern half of the region in
a "rare" (for these parts) 10% Tornado Risk. As always with these
cases, how far north the warm front is able to progress today will
have big implications on the severe weather/tornado potential.
Guidance is in pretty fair agreement that the front is somewhere
near the I-64 corridor late this afternoon, with the triple point
low moving along the boundary this evening into tonight. CAMs
indicate that we will potentially have two rounds of severe weather,
first the potential for some discrete supercells along the front
during the later afternoon and evening hours, and then a line of
showers and storms this evening into tonight as the low moves across
the region. All modes of severe weather will be possible today with
damaging wind gusts, a few tornadoes, and large hail all possible.
Today's severe weather threat should be taken seriously, please
remain weather-aware today and stay tuned for any further updates
regarding the severe weather potential.

Severe weather threat will diminish overnight as heating of the day
is lost and as the sfc low pressure moves near the coast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
As of 345 AM EDT Friday...

An upper-level low pressure system will be tracking from west to
east across the region this weekend. A surface low pressure will be
stalled just offshore of the VA/NC coast Saturday through early next
week. As the low pressure deepens off the coast, it will pull cooler
air south. Temperatures are expected to fall through the day on
Saturday, especially across southern VA. At the same time, an area
of high pressure will be building southwest out of eastern Canada.
This pattern will result in rainy and cool conditions Saturday night
through Monday. The upper level low will be southeast/east of the
area on Sunday. Rain showers will continue to move in around the
area low pressure on Sunday, but some drying late from west to east
as high pressure builds in. Continued overcast conditions continue
through Sunday with below average temperatures. High temperatures on
Sunday will struggle to get out of the low to mid 50s across the
area. The tight pressure gradient between the high building south
inland and the stalled low pressure just offshore will lead to
breezy to windy conditions near the coast of the bay and ocean. Cool
on Sunday night with low temperatures dropping into the low to mid
40s for many location's away from the immediate coast.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 345 AM EDT Friday...

Still looking at a cloudy, breezy and cool start to the week,
especially near the coast. A closed upper level low will remain
stalled just offshore Monday and Tuesday before slowly drifting
SW on Wednesday and Thursday. Meanwhile, a sub-tropical ridge
will build from the Gulf Coast up into the Great Lakes region.
Our area will remain in between these two features, resulting in
cool high pressure building in the wake of the low. Any
precipitation chances remain fairly low through mid week and
will likely be confined to the immediate coast. Rain chances
increase late in the forecast period as the low continues to
slide further to the south and west Temps slowly warm back up
next week with highs in the low 60s Mon, mid 60s Tues, low 70s
Wed, and low to mid 70s by Thu. Cooler temps overnight/early
mornings with lows in the mid 40s-50 Mon-Wed. A little warmer
Wed night/Thurs morning with lows in the 50s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM EDT Friday...

MVFR ceilings across western portions of the area (including
RIC), VFR everywhere else. Ceilings deteriorate this evening as
low pressure approaches from the W. A few scattered showers
early this afternoon before more widespread showers and
thunderstorms are expected across area terminals later this
afternoon into tonight, as low pressure lifts across the area.
Most likely timing for convection over area terminals would be
20-24z (except for SBY, which would likely be 23-03z). Any
stronger thunderstorms will have the potential to produce
damaging wind gusts and large hail.

OUTLOOK...
Unsettled conditions along with periods of rain/fog tonight/Sat,
with another round of convection possible Sat aftn and evening.
Persistent and rather gusty NE winds develop early next week as
the gradient tightens between the offshore low and high pressure
to the north.

&&

.MARINE...
As of 345 AM EDT Friday...

Weak high pressure is centered in vicinity of the New
England coast early this morning. Meanwhile, low pressure is located
well W of the area, with a warm front to the S. The wind is ESE 5-
10kt early this morning, with seas ~2ft, and waves 1-2ft in the
mouth of the Bay, and 1 foot elsewhere in the Bay. Low pressure
approaches from the W today, with the warm front lifting into the
area later this afternoon and evening. The wind will generally
increase to 10-15kt out of the SE today, with seas building to 2-
3ft, and 2-3ft waves in the Bay by later today. There is a chc of
strong to severe tstms as the warm front lifts into the area later
this afternoon and evening, with strong wind gusts and hail
possible, along with a potential for waterspouts. By later tonight,
the warm front lifts N of the area with broad low pressure sliding
toward the Mid-Atlantic coast, with the wind diminishing and
becoming SSW.

A cold front drops across the Mid-Atlantic coast Saturday, with low
pressure intensifying off the Mid-Atlantic and Carolina coasts
Saturday night and Sunday driving a strong NNE wind. Gale conditions
are increasingly likely, and the Gale Watch has been expanded to
include the remainder of the ocean zones and the Chesapeake Bay. The
lower James may eventually need to be added (lower confidence at
this time), and the Currituck Sound as well (later Sunday/Sunday
night timing). Low pressure lingers off the coast during the early
to middle portion of next week with a strong NNE wind continuing.
Seas rapidly build from N to S and reach 9-12+ ft, with waves in the
Bay of 3-5ft, and 5-7ft at the mouth of the Bay. Elevated seas (5+
ft) likely continue much of next week.

&&

.TIDES/COASTAL FLOODING...
As of 430 AM EDT Friday...

A significant period of coastal flooding is expected beginning
initially Saturday night/early Sunday morning high tide cycle,
but especially the Sunday afternoon high tide cycle, then
continuing into early next week as a large storm system stalls
offshore. Many tidal sites may approach at least moderate flood
stage due to the persistent northeasterly winds. In addition,
large breaking waves will likely lead to dune and beach erosion
later this weekend into early next week.

Still a little early for a Coastal Flood Watch, especially
given uncertainty with the Saturday night/early Sunday morning
high tide cycle, which may only hit minor, then the higher
forecast tides are still 60+ hours out. Regardless, be prepared
for several high tide cycles well above astronomical high tide
late this weekend into early next week.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Gale Watch from Saturday evening through late Sunday night for
     ANZ632-634-654-656-658.
     Gale Watch from Saturday evening through Sunday evening for
     ANZ630-631.
     Gale Watch from Saturday afternoon through late Sunday night
     for ANZ650-652.

&&

SYNOPSIS...AJB
NEAR TERM...AJB/RHR
SHORT TERM...AJB/CP
LONG TERM...AJB/AM
AVIATION...AJB/AM
MARINE...AJZ
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 6, 4:24 AM EDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
424 AM EDT Fri May 6 2022

VAZ064-075>077-519-521-522-070830-
Caroline-Westmoreland-Richmond-Northumberland-Western King and Queen-
Western Essex-Eastern Essex-
424 AM EDT Fri May 6 2022

This Hazardous Weather Outlook is for east central Virginia,
eastern Virginia and north central Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected this afternoon into tonight.
A few storms may become severe, producing large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ048-062-078-084>086-509>512-517-518-520-070830-
Fluvanna-Goochland-Lancaster-Gloucester-Middlesex-Mathews-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western King William-Eastern King William-Eastern King and Queen-
424 AM EDT Fri May 6 2022

This Hazardous Weather Outlook is for central Virginia, east
central Virginia and eastern Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected this afternoon into tonight.
A few storms may become severe, producing large hail and damaging
winds. A tornado or two is also possible in the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MDZ021>025-VAZ099-100-070830-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
424 AM EDT Fri May 6 2022

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected this afternoon into tonight.
A few storms may become severe, producing large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A large storm system will stall off the Mid Atlantic coast and
produce a prolonged period of onshore north to northeast winds. This
will bring a threat for high surf, beach erosion, and coastal
flooding late in the weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ016-017-102-VAZ095-097-098-524-525-070830-
Camden-Western Currituck-Eastern Currituck-Norfolk/Portsmouth-
Chesapeake-Virginia Beach-Newport News-Hampton/Poquoson-
424 AM EDT Fri May 6 2022

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected this afternoon into tonight.
Scattered to numerous strong to severe storms are possible. Storms
may produce large hail and damaging winds. A few tornadoes are also
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A large storm system will stall off the Mid Atlantic coast and
produce a prolonged period of onshore north to northeast winds. This
will bring a threat for high surf, beach erosion, and coastal
flooding late in the weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ012>015-030>032-VAZ060-061-065>069-079>083-087>090-092-093-096-
513>516-523-070830-
Northampton-Hertford-Gates-Pasquotank-Bertie-Chowan-Perquimans-
Prince Edward-Cumberland-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Suffolk-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-
424 AM EDT Fri May 6 2022

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected this afternoon into tonight.
Scattered to numerous strong to severe storms are possible. Storms
may produce large hail and damaging winds. A few tornadoes are also
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:46 PM EDTGale WarningAKQ5 days
May 6, 4:10 PM EDTCoastal Flood WatchAKQGloucester, James City, Lancaster, Mathews, Middlesex, Northampton and 10 more37 hr
May 6, 4:13 PM EDTSevere Thunderstorm WarningAKQSouthampton32 min
May 6, 4:20 PM EDTSevere Thunderstorm WarningAKQSouthampton40 min
May 6, 4:41 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Southampton, Sussex, City of Franklin, City of Suffolk49 min
May 6, 4:59 PM EDTSevere Thunderstorm WarningAKQGreensville, Southampton, Sussex46 min
May 6, 5:14 PM EDTSpecial Weather StatementAKQGreensville46 min
May 6, 5:25 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, James City, Southampton, Surry, York, City of Hampton and 4 more50 min
May 6, 5:42 PM EDTSpecial Marine WarningAKQ63 min
May 6, 5:45 PM EDTSpecial Weather StatementAKQGreensville, Southampton, Surry, Sussex, City of Emporia60 min
May 6, 5:51 PM EDTSevere Thunderstorm WarningAKQGreensville, Southampton, Sussex, City of Emporia39 min
May 6, 5:56 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Virginia Beach49 min
May 6, 6:22 PM EDTSpecial Marine WarningAKQ23 min
May 6, 6:25 PM EDTSpecial Weather StatementAKQNorthampton35 min
May 6, 6:32 PM EDTSpecial Weather StatementAKQBrunswick28 min
May 6, 6:34 PM EDTSevere Thunderstorm WarningAKQGreensville, Southampton29 min
May 6, 6:41 PM EDTSevere Thunderstorm WarningAKQBrunswick, Dinwiddie, Greensville, Prince George, Sussex27 min
May 6, 6:43 PM EDTSpecial Weather StatementAKQCharles City, New Kent, Prince George32 min
May 6, 6:46 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Southampton, City of Franklin, City of Suffolk44 min
May 6, 6:56 PM EDTSpecial Marine WarningAKQ64 min
May 6, 7:01 PM EDTSevere Thunderstorm WarningAKQCharles City, James City, King and Queen, King William, New Kent29 min
May 6, 7:06 PM EDTSpecial Weather StatementAKQChesterfield24 min
May 6, 7:14 PM EDTAreal Flood AdvisoryAKQSouthampton3 hr
May 6, 7:25 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Norfolk, City of Portsmouth50 min
May 6, 7:27 PM EDTSpecial Weather StatementAKQKing and Queen33 min
May 6, 7:37 PM EDTSpecial Weather StatementAKQChesterfield, Henrico, City of Colonial Heights, City of Hopewell, City of Petersburg, City of Richmond38 min
May 6, 7:45 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Suffolk45 min
May 6, 7:51 PM EDTTornado WarningAKQCity of Chesapeake24 min
May 6, 3:26 PM EDTSevere Thunderstorm WarningAKQBertie49 min
May 6, 3:55 PM EDTSpecial Weather StatementAKQBertie35 min
May 6, 4:16 PM EDTSpecial Weather StatementAKQBertie44 min
May 6, 4:36 PM EDTTornado WarningAKQBertie, Chowan24 min
May 6, 5:00 PM EDTTornado WarningAKQBertie, Chowan, Perquimans30 min
May 6, 5:30 PM EDTSevere Thunderstorm WarningAKQCamden, Chowan, Gates, Pasquotank, Perquimans30 min
May 6, 6:15 PM EDTSevere Thunderstorm WarningAKQBertie, Hertford, Northampton45 min
May 6, 6:39 PM EDTSpecial Weather StatementAKQBertie51 min
May 6, 7:15 PM EDTTornado WarningAKQBertie, Chowan, Gates, Hertford30 min
May 6, 7:36 PM EDTSpecial Weather StatementAKQGates24 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.